Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 97, NWS Springfield, MO

September 15, 2005Greene County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 15, 2005, 5:55 AM CDT for Greene County, Lawrence County, Newton County, Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2005, 5:55 AM CDT (10:55 UTC)
Expired
Sep 15, 2005, 11:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Greene County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 6:00 AM CDTFLASH FLOODNeosho, MOFARM ROAD 146 FLOODED ALONG WILSONS CREEK IN WESTERN PORTION OF SPRINGFIELD. SEVERAL OTHER ROADS HAVE MINOR OR MODERATE FLOODING.
Sep 15, 6:00 AM CDTFLASH FLOODSpringfield, MOFARM ROAD 146 FLOODED ALONG WILSONS CREEK IN WESTERN PORTION OF SPRINGFIELD. SEVERAL OTHER ROADS HAVE MINOR OR MODERATE FLOODING.
Sep 15, 6:00 AM CDTFLASH FLOODSpringfield, MOFARM ROAD 146 FLOODED ALONG WILSONS CREEK IN WESTERN PORTION OF SPRINGFIELD. SEVERAL OTHER ROADS HAVE MINOR OR MODERATE FLOODING.
Sep 15, 6:00 AM CDTFLASH FLOODSpringfield, MOFARM ROAD 156 FLOODED ALONG WILSONS CREEK IN WESTERN PORTION OF SPRINGFIELD. SEVERAL OTHER ROADS HAVE MINOR OR MODERATE FLOODING.
Sep 15, 6:58 AM CDTFLASH FLOODSpringfield, MOSECTIONS OF WILSON'S CREEK AND SOUTH CREEK ARE FLOODING IN AND AROUND THE SPRINGFIELD AREA. NUMEROUS CITY ROADS ARE FLOODING AND BECOMING IMPASSABLE.
Sep 15, 7:20 AM CDTFLASH FLOODNeosho, MONEWTON COUNTY CENTRAL DISPATCH REPORTED NUMEROUS FLOODED ROADS WITHIN AND NEAR THE COMMUNITY OF NEOSHO THAT HAVE BEEN IMPASSABLE TO MOTORISTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 151053
FFWSGF
MOC077-109-145-151645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT THU SEP 15 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI.
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI.
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1145 AM CDT.

* AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA...OR 
  MOVING INTO THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN ONE   
  AND THREE INCHES OF RAIN FELL IN THE WARNED AREA SINCE EARLIER     
  THIS MORNING. IN ADDITION...FLOODING WAS REPORTED IN THE NEOSHO    
  AREA AND SOME ROADS ARE WILL LIKELY BE CLOSED IN THE NEXT HOUR. 

  THE WARNING IS AN UPGRADE TO THE URBAN AND SMALL STREAM FLOOD      
  ADVISORY FOR GREENE AND NEWTON COUNTIES. IN ADDITION...LOCAL       
  STREAMS AROUND THE SPRINGFIELD AREA INDICATED A RISE OF THREE TO   
  EIGHT FEET ALONG WILSON CREEK AND SOUTH CREEK SINCE EARLY THIS     
  MORNING. THESE CREEKS WILL LIKELY BE RUNNING HIGH THROUGH THE      
  MORNING.  

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH  
  FLOODING TO OCCUR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3737 9314 3713 9326 3693 9401 3677 9409
      3674 9463 3702 9461 3705 9408 3726 9407

$$

JLT
4 follow-up statements
000 
WGUS73 KSGF 151208
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 AM CDT THU SEP 15 2005

MOC077-109-145-151645-
GREENE MO-LAWRENCE MO-NEWTON MO-
704 AM CDT THU SEP 15 2005

...FLASH FLOOD WARNING CONTINUES FOR GREENE...LAWRENCE AND NEWTON
COUNTIES UNTIL 1145 AM CDT...

AT 703 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM THE 
SPRINGFIELD AREA WEST INTO EASTERN LAWRENCE COUNTY. THIS HEAVY 
RAINFALL WILL CONTINUE TO MOVE THROUGH THE SPRINGFIELD AREA AND 
SOUTHERN GREENE COUNTY THROUGH 8 AM.

RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CONTINUE AFFECT 
SOUTHERN GREENE COUNTY THROUGH 8 AM. 

NUMEROUS ROADS HAVE BEEN REPORTED IN THE SPRINGFIELD AREA. FLOODING 
HAS ALSO BEEN REPORTED IN THE CITY OF NEOSHO. 

THE HEAVY RAIN WILL OVERWHELM URBAN DRAINAGE IN THE CITIES OF 
SPRINGFIELD AND NEOSHO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3737 9314 3713 9326 3693 9401 3677 9409
      3674 9463 3702 9461 3705 9408 3726 9407

$$

DSA
000 
WGUS73 KSGF 151338
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 AM CDT THU SEP 15 2005

MOC077-109-145-151645-
GREENE MO-LAWRENCE MO-NEWTON MO-
834 AM CDT THU SEP 15 2005

...FLASH FLOOD WARNING CONTINUES FOR GREENE...LAWRENCE AND NEWTON
COUNTIES UNTIL 1145 AM CDT...

AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVIEST RAINFALL HAS MOVED EAST OF THE WARNED AREA.  
HOWEVER...LAW ENFORCEMENT OFFICIALS IN NEWTON AND GREENE COUNTIES 
HAVE OBSERVED SEVERAL FLOODED ROADS THIS MORNING THAT HAVE BECOME 
IMPASSABLE TO MOTORISTS.  THEREFORE THE FLASH FLOOD WARNING 
CONTINUES UNTIL 1145 AM CDT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3737 9314 3713 9326 3693 9401 3677 9409
      3674 9463 3702 9461 3705 9408 3726 9407

$$

CRAMER
000 
WGUS73 KSGF 151633
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 AM CDT THU SEP 15 2005

MOC077-109-145-151627-
GREENE MO-LAWRENCE MO-NEWTON MO-
1133 AM CDT THU SEP 15 2005

...THE FLASH FLOOD WARNING THAT IS IN EFFECT FOR GREENE...LAWRENCE 
AND NEWTON COUNTIES WILL BE ALLOWED TO EXPIRE AT 1145 PM...

SEVERAL LAW ENFORCEMENT AGENCIES HAVE REPORTED THAT EXCESS RUNOFF 
FROM THIS MORNINGS HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED...ENDING THE 
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3737 9314 3713 9326 3693 9401 3677 9409
      3674 9463 3702 9461 3705 9408 3726 9407

$$

CRAMER
000 
WGUS73 KSGF 151635
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CDT THU SEP 15 2005

MOC077-109-145-151645-
GREENE MO-LAWRENCE MO-NEWTON MO-
1135 AM CDT THU SEP 15 2005

...THE FLASH FLOOD WARNING THAT IS IN EFFECT FOR GREENE...LAWRENCE 
AND NEWTON COUNTIES WILL BE ALLOWED TO EXPIRE AT 1145 PM...

SEVERAL LAW ENFORCEMENT AGENCIES HAVE REPORTED THAT EXCESS RUNOFF 
FROM THIS MORNINGS HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED...ENDING THE 
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO 
YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3737 9314 3713 9326 3693 9401 3677 9409
      3674 9463 3702 9461 3705 9408 3726 9407

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:10 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 15, 3:10 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT THU SEP 15 2005

.DISCUSSION...
FIRST WAVE OF CONVECTION MAKING ITS WAY THROUGH THE FORECAST
AREA...AND HAVE MADE SOME ADJUSTMENTS FOR THIS IN THE SHORT TERM
GRIDS. CONVECTION IS ELEVATED...AND IS MOVING AT A NICE CLIP AS
LEAD SHORTWAVE MOVES ENE THROUGH THE AREA AHEAD OF THE STRONGER
SHORTWAVE NOW OVER WESTERN KS. FIRST AREA OF RAIN MAY CLEAR A GOOD
CHUNK OF THE CWA BEFORE 1200 GMT.

NEXT AREA OF RAIN ASSOCIATED WITH STRONG SHORTWAVE OVER WESTERN KS
WILL MOVE THROUGH THE AREA TODAY...EXITING THE AREA LATE THIS
AFTERNOON AND THIS EVENING. HAVE CATEGORICAL RAIN CHANCES IN
MOST...IF NOT ALL AREAS...TAPERING THE RAIN OFF FROM SW-NE THIS
AFTERNOON AND EARLY TONIGHT.

HEAVY RAIN AND POSSIBLE FLOODING THE MOST OBVIOUS CONCERN IN THE
NEAR TERM. STRONGLY DIFFLUENT FLOW ALOFT IN THE RIGHT ENTRANCE
REGION OF THE UPPER JET IS COUPLED WITH DEEP MOISTURE (PROGGED
PRECIPITABLE WATER VALUES OF 1.8-1.9). LOOKS AS THOUGH HEAVIEST RAIN
WILL OCCUR THIS MORNING ALONG AND AHEAD OF THE 850MB LOW TRACK ON
THE MO OZARK PLATEAU WHERE ISENTROPIC LIFT WILL BE MAXIMIZED. POINT
SOUNDINGS STILL INDICATE SOME MODEST ELEVATED INSTABILITY...BUT THAT
DECREASES WITH TIME THIS MORNING. PREVIOUS THINKING HAS BEEN THAT
WITH RECENT GENERALLY DRY CONDITIONS OVER THE REGION...NOT TO GO
WITH A FLOOD WATCH...HOWEVER...STARTING TO RETHINK THIS FOR TODAY.
AT THE VERY LEAST WILL MENTION HEAVY RAIN IN THE ZONE FORECAST AND
HAZARDOUS WEATHER OUTLOOK.

MAY TAKE A WHILE FOR LOW CLOUDS TO CLEAR IN THE WAKE OF THE UPPER
SYSTEM TONIGHT. CLEARING SHOULD OCCUR OVER WESTERN PORTIONS OF THE
CWA TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION AHEAD OF 500MB
FLAT RIDGE. HAVE PUT FOG IN THE FORECAST FOR THE WESTERN
MO/SOUTHEAST KS. WILL ALSO MENTION SOME THE CHANCE OF SHALLOW
RADIATION FOG AGAIN FRIDAY NIGHT WITH SURFACE HIGH OVER EASTERN MO.

ADJUSTED TEMPERATURES DOWN FROM PREVIOUS FORECAST FOR THE NEXT
COUPLE OF DAYS...BUT WARM WEATHER WILL RETURN OVER THE UPCOMING
WEEKEND AS FLAT UPPER LEVEL RIDGE BUILDS INTO THE AREA AND LOW LEVEL
WARM ADVECTION KICKS IN. ZONAL FLOW WILL REMAIN IN PLACE OVER THE
REGION INTO EARLY NEXT WEEK. BOTH THE NAM AND AND THE GFS DEVELOP A
LEE SIDE LOW OVER THE CENTRAL HIGH PLAINS OVER THE WEEKEND WITH
DECENT ISENTROPIC UPGLIDE MOVING INTO THE AREA LATE SATURDAY AND
SUNDAY WITH THE APPROACH OF THE NEXT SURFACE FRONT. LOW LEVEL
MOISTURE NOT OVERLY ABUNDANT LATE SATURDAY...BUT WILL CONTINUE TO GO
WITH LOW RAIN CHANCES FOR THE NORTHERN CWA LATE IN THE UPCOMING
WEEKEND. DSA

&&

.AVIATION...
06Z TAFS...SHORT TERM CONCERNS DEAL WITH ONGOING CONVECTION ACROSS
WESTERN MISSOURI AND SOUTHEAST KANSAS. CEILINGS AND VISIBILITIES
WILL BE IFR AT TIMES...ESPECIALLY THE NEXT FEW HOURS AS THE COMPLEX
MOVES EASTWARD. ADDITIONAL DEVELOPMENT ACROSS CENTRAL OKLAHOMA AND
CENTRAL KANSAS WILL BEGIN TO AFFECT PORTIONS OF THE OZARKS AND
SOUTHEAST KANSAS THIS MORNING. HAVE KEPT MVFR/IFR CONDITIONS
THROUGHOUT THE DAY DUE TO THE PERSISTENT LOW LCL AND LIFT ACROSS THE
REGION. LATER SHIFTS WILL NEED TO RE-EVALUATE FOG POTENTIAL
OVERNIGHT.

JLT

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 15, 4:50 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 AM CDT THU SEP 15 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
450 AM CDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF HEAVY RAIN PRODUCING THUNDERSTORMS MOVED THROUGH THE
REGION DURING THE PREDAWN HOURS. ANOTHER STORM SYSTEM OVER KANSAS
AND OKLAHOMA WILL ALSO MOVE THROUGH SOUTHEAST KANSAS AND CENTRAL
AND SOUTHERN MISSOURI THIS MORNING. AREAS OF FLOODING WILL LIKELY
DEVELOP THROUGH THE EARLY AFTERNOON HOURS...ESPECIALLY IN COUNTIES
ALONG AND SOUTH OF A GIRARD KANSAS TO ELDON LINE. A FLOOD WATCH IS
IN AFFECT FOR MUCH THE AREA THROUGH 1 PM.

WHILE ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT ALONG THE
ARKANSAS STATE LINE...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

AREAS OF FOG WILL BE POSSIBLE IN WESTERN MISSOURI AND SOUTHEAST
KANSAS TONIGHT AND EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOG WILL ALSO BE POSSIBLE FRIDAY NIGHT. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...PLEASE RELAY
RAINFALL REPORTS AND LOCATIONS AND SEVERITY OF FLOODING...IF IT
SHOULD OCCUR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 10:24 AM CDTFlash Flood WarningSGFHowell, Oregon6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.